There are many potential benefits to using acetaminophen for children, since many consider it to be the safest pain medication for both adults and kids alike. It's also fairly fast acting and a good fever reducer for children who have a high temperature. Parents should still be cautious when using acetaminophen, however, because it can lead to liver damage if taken incorrectly. It is important to follow dosage instructions carefully, especially when administering the drug to very young children and infants.
For many years, the use of acetaminophen for children was considered safe as long as the drug was taken correctly. Parents are often advised to use the drug when their children are not feeling well. When taken incorrectly, however, this drug can lead to liver damage or poisoning. It's very important that parents follow the dosage instructions given by their doctors, and that the bottle the drug is in is kept away from small children.
One of the primary benefits of using acetaminophen for children is that it works as a fever reducer. A high fever can lead to health complications, and acetaminophen can help lower a child's temperature back into the normal ranges. Parents should keep a close watch on a child who is feverish, and a doctor should be consulted if the fever is very high, or if other troubling symptoms are present.
There are some situations when using acetaminophen for children is not a good idea. If the right dosage is not clear, as in the case of a infant, parents should contact a doctor or pharmacist before giving the drug. Children who have certain health conditions or liver damage should not be given any medications without a doctor's instruction. Some little ones may not be able to metabolize acetaminophen properly, and this could lead to liver damage or liver failure.
The main risk of using acetaminophen for children is overdose. Sometimes parents may unintentionally give their child too much because acetaminophen is sometimes found in other over the counter medications. Certain cold medicines, for instance, often have some variation of the drug as an active ingredient. Acetaminophen is sometimes listed as "APAP" when used in other medications.
Another potential cause of overdose is the accidental swallowing of the drug by young children. For this reason, parents should be diligent about keeping medications closed tightly and stored high out of the child's reach. If it is suspected that anyone has taken too much of any medication, emergency medical services should be called.